Reye syndrome: A sudden, sometimes fatal, disease of the brain (encephalopathy) with degeneration of the liver, occurs in children (most cases 4-12 years of age), comes after the chickenpox (varicella) or an influenza-type illness, is also associated with taking medications containing aspirin.
The child with Reye (pronounced rye) syndrome first tends to be unusually quiet, lethargic (stuporous), sleepy, and vomiting. In the second stage, the lethargy deepens, the child is confused, combative and delirious. And things get worse from there with decreasing consciousness, coma, seizures, and eventually death.
The prognosis (outlook) depends on early diagnosis and control of the increased intracranial pressure.
Reye syndrome is a good reason to have your child immunized against chickenpox and not give the child aspirin for fever.
Quick GuideDigestive Disorders: Common Misconceptions
Subscribe to MedicineNet's General Health Newsletter
Digestive Disorders Resources
Last Editorial Review: 6/9/2016